The short-term cardiovascular effects of methylphenidate (MPH) and Adderall (ADL) were examined in a clinic-based group of 195 youths, ages 4 to 17 years, treated at the University Hospitals of Cleveland, Case Western Reserve University. Resting pulse, and diastolic and systolic blood pressures were examined at baseline and after 1 week of placebo, and 3 dose levels of drug (5, 10, and 15 mg twice daily for MPH and once daily for ADL). Blood pressure and pulse were increased when measured 40 to 120 minutes after a dose of stimulant, but on average, changes were <5 mm Hg and <5 beats per minute. The effects were related to dose and of similar magnitude after MPH and ADL, but changes were not considered clinically meaningful. 
COMMENT. Short-term (l-3week) cardiovascular effects of methylphenidate and Adderall, as determined by changes in blood pressure and pulse rate, are minimal and not considered clinically significant. The authors suggest that routine cardiovascular monitoring is unnecessary during short-term treatment of ADHD with doses of 15 mg/day or less of MPH or ADL. None of the patients in this study had a history of hypertension, hypotension, or cardiovascular disease, and concomitant electrocardiograms were not obtained.
In our Clinic for Attention Deficit Disorders, Division of Neurology, Children’s Memorial Hospital, an electrocardiogram and cardiac consultation is obtained if a heart murmur is detected at the initial evaluation or if a child complains of chest pain on exercise or palpitation during therapy. In a 10-year-old child with ADHD who was referred taking MPH-sustained release (20 mg tid, 60 mg/daily), a heart murmur was detected and the ECG showed a prolonged QT interval. The ECG returned to normal after reduction and withdrawal of MPH and remained normal with subsequent substitution of Adderall 5 mg bid (Millichap JG, Yee M, and colleagues in Division of Cardiology; personal observations).
Concurrent MPH and clonidine for ADHD. Concomitant MPH and clonidine is not generally recommended in practice, because of the reports of potential serious cardiovascular adverse reactions. If this combination therapy is considered essential, cardiac monitoring would seem to be mandatory.